Alert archive / Pennsylvania / Flash Flood Warnings in 2001

Flash Flood Warning 10, NWS State College, PA

June 13, 2001Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 13, 2001, 5:44 PM EDT for Somerset County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2001, 5:44 PM EDT (21:44 UTC)
Expired
Jun 13, 2001, 8:45 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 132148
FFWCTP
PAC111-140045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 PM EDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOMERSET COUNTY IN PENNSYLVANIA

* UNTIL 845 PM EDT.

* AT 543 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A     
  THUNDERSTORM WITH VERY HEAVY RAINFALL OVER SOUTHWEST SOMERSET      
  COUNTY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. COUNTY OFFICIALS HAVE ALREADY REPORTED A MUD SLIDE NEAR 
THE TOWN OF ADDISON SPRINGS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4010 7880 3975 7890 3974 7939 4011 7923

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 5:30 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 13, 5:30 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT WED JUN 13 2001

SENDING UPDATE FOR ONGOING CONVECTION OVER SWRN CWA. PCPN MAINLY
CONFINED TO SRN SOMERSET COUNTY ATTM. WILL INCLUDE 50 POP IN AN FOR
THIS EVENING PD AND ADD PHRASING TO HIGHLIGHT POSS LOCALLY HEAVY
RAINFALL BASED ON SLOW MOVING CELLS IN DEEP LAYERED MOISTURE.

WILL ALSO ADD 30 POP IN AN EVENING PD FOR CAMBRIA...BLAIR AND
BEDFORD COUNTIES AND GROUP THEM OFF FROM PVS BREAKOUTS.

NO OTHER CHANGES ATTM.

GARTNER

************* PVS AFD BELOW *****************************************

...WILL ALLISON BRING RAIN TO SOUTHERN PA?...

A QUIETER AFTERNOON OVER PA COMPARED TO YESTERDAY WITH MOST
CONVECTION TO OUR SOUTH.  THE FOCUS OF THIS RAIN OVER THE MTS AND
THE EASTERLY FLOW IS PROBABLY THE FIRST RAIN ASSOCIATED WITH THE
FLOW AROUND THE REMNANTS OF ALLISON. BOTH THE AVN AND ETA SHOW -1
STD DEVIATION EASTERLY WIND ANOMALIES IN THE MID-ATLANTIC REGION
ALREADY.  THIS ANOMALOUS EASTERLY FLOW WILL BE A DOUBLE EDGED SWORD
FOR PA OVER THE NEXT 48 HOURS OR SO.

THE MODELS SHOW A STRONG AND RIDGE OF THE EASTERN US AND CANADA.
1000-850 THICKNESS ANOMALIES OVER SRN CANADA AND NEW ENGLAND WILL
GET QUITE HIGH...HOT TO OUR NORTH. BUT THE EASTERLY FLOW WILL KEEP
PA TEMPS AND ANOMALIES CLOSER TO NORMAL. THE TIGHT MESOSCALE RIDGE
IN THE ETA/MM5 SOLUTIONS WOULD ALLOW MORE SUN THE CLOUDS THUR. BUT
WITH POTENTIAL CLOUDS HAVE LOWERED TEMPS BIT.  PA IS NOT TYPICALLY
IN THE UPPER 80S AND 90S WITH EASTERLY FLOW!  THE AVN SHOWS A -4.5
850 U WIND ANOMALIES THURS AFTERNOON AIMED ACROSS VA WITH NEAR -2 IN
SRN PA. FLOW INTO OUR MTS WILL CAUSE MORE CLOUDS IN SERN PA....LESS
CLOUDS TO NORTH AND WEST.  THIS WIND MAX MOVES INTO PA OVERNIGHT
THURS INTO FRIDAY. AVN WOULD BE WETTER AND CLOUDIER SOLUTION THEN ETA...THIS
IS A LOW CONFIDENCE FORECAST...BUT HAD TO PUT RAIN IN SE. SREF DATA
SHOWS MANY MEMBERS WITH 0.1 TO 0.25 INCHES OF RAIN...BUT NONE WITH
0.50 IN SE PA.

TEMPS WILL BE LOWER THEN GUIDANCE IN ERN ZONES FRI WITH HIGHER
POPS...LEANING TOWARD AVN POT SOLUTION.  THEN COLD FRONT COMES IN
FROM WEST.  THE SOUTHERLY WIND ANOMALY WITH THIS IT MOVES THROUGH
THE MIDWEST IS INTERESTING TOO.  IN ANY CASE...DRIER AIR MOVES W TO
EAST ACROSS PA SAT BRINGING A DEC IN HUMIDITY.  THE SOUTHERLY JET IS
NOW FORECAST TO INCREASE IN INTENSITY TO OUR EAST LATE SAT. IF THIS
HAPPENS FASTER AND TO WEST WE COULD SEE SOME INTERESTING WEATHER
HERE SAT AFTERNOON.

LONG TERM...
BIG DISAGREEMENT IN NCEP ENSEMBLES NEXT WEEK...WITH LARGE DISPERSION
OF MEMBERS OVER EASTERN US.  IN THE MEAN...HEIGHTS...TEMPS AND
T HICKNESS VALUES LOOK TO BE ABOUT NORMAL...TEMPS SHOULD BE NEAR
SEASONAL LEVELS.   BUT THE RIDGE OFF THE US COAST SUGGESTS WE COULD
BE A TAD MOIST.

.CTP...NONE.

GRUMM

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:04 PM EDTSevere Thunderstorm WarningCTPYork26 min

Nearby

Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.